Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


positive woman looking like six month pregnant
Jul 25, 2000

Hi, I'm positive since 1985. I'm on triple therapy (Viramune, Zerit? Videx) since 1/ 1/2 year and I'm doing well. But: I'm experiencing fat loss in face, arms and legs. At the same time i Look like 6 month pregnant (also my breast) Question: Is Zerit the Cause? Should I change Therapy? And what do you think about Serostim? If Serostim "works", for how long I have to take it? Do you know other therapy (hormones) for woman against lipodystrophy? PLEASE HELP-THANK YOU!

Response from Dr. Hellerstein

You do have what most people would call "lipodystrophy". In women, this often involves loss of facial fat, gain of abdominal fat, and increase in breast size. The causes are still uncertain, but we can say a few things that might help you.

First, it is not caused by any single medication or fixed by changing from any one to another drug, unfortunately. You are not on a protease inhibitor, from what you wrote, and this class of drug is often associated with lipodystrophy, but the medicines you are on can cause lipodystrophy as well. It is unlikely that a change in antiretroviral regimen will provide a solution for you.

Second, it may feel like you are pregnant, but it is not due to hormones of pregnancy or any other known hormone. So taking female hormone or oral contraceptives, etc. has not been shown to help, either.

What might help? You mentioned growth hormone, and this can probably reduce the abdominal and perhaps the breast fat gains. There are some minor side effects and it is taken as a shot , between 3 times a week to every day. It is also the case that you will have to stay on it indefinitely, or at least until we figure out other solutions to this problem, or the effect wears off. Other experimental possibilities are being tested,as well. The diabetes medicine metformin may help reduce belly size and blood lipid levels, for example. But you might need to get into a study for this.

You should also pay attention to the standard things: diet and exercise. I have seen some women who, by walking or bicycling for a couple of hours a day and carefully avoiding high-fat foods, were able to lose belly fat. This obviously takes a pretty big committment on your part, though.

So there is no easy answer, but there are some approaches that can be tried.

Good luck!

Marc Hellerstein, M.D., Ph.D.


Previous
Which T?
Next
using a steroid without testosterone replacement

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement